Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 207, NWS Grand Forks, ND

August 13, 1998Cavalier County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 13, 1998, 4:21 PM CDT for Cavalier County, Walsh County, North Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 1998, 4:21 PM CDT (21:21 UTC)
Expired
Aug 13, 1998, 4:55 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Cavalier County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:30 PM CDTHail 1.75Union, ND
Aug 13, 4:39 PM CDTHail 0.88Edinburg, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1998-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1998-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WUUS1 KFAR 132123 RRA
SVRFAR
NDC019-099-132155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 PM CDT THU AUG 13 1998

THE NATIONAL WEATHER SERVICE IN EASTERN ND/GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA
  NORTHWESTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 455 PM CDT

* AT 420 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 23 MILES SOUTHEAST OF LANGDON OR 7 MILES
  NORTH OF EDINBURG MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDINBURG AT 428 PM CDT

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES.

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:50 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 13, 2:50 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 PM CDT THU AUG 13 1998

FORECAST CHALLENGE THIS PERIOD WILL BE TSRA CHANCES AND INTENSITY AS
WELL AS TEMPS. MODELS IN FAIR AGREEMENT THIS PERIOD WITH ETA COMING
AROUND TO STRENGTH OF COLD FRONT DEPICTED BY NGM YSTDY ALTHOUGH STILL
NOT AS COLD. H5 SHORT WAVE/VORT MAX PUSHING ACROSS FROM CENTRAL MB TO
SOUTHERN SASK INTO NW CORNER OF ND WITH 40 METER HEIGHT FALLS AT 500
FROM 12Z UA PLOTS. W-E BAND OF DARKENING ALSO SHOWING UP ON WV LOOP JUST
NORTH OF ND BORDER. ON SFC MAIN COLD FRONT FROM WEST OF LAKE YWG
SOUTHWEST TO NORTHEAST MONTANA. OVR FA SFC FLOW WEAK WITH SEVERAL WK
BOUNDARIES. WK BOUNDARY RUNS FROM NR INL TO FAR AND ALONG ND/SD BORDER
TO SFC LOW OVR SW ND/SD BORDER. ANOTHER DEWPOINT BOUNDARY CONTINUES
ALONG ND/MN INL BORDER AREA WITH SMALL CU FIELD DEVELOPING IN THIS AREA
ATTM. OTHER LESS DISCERNABLE BOUNDARIES POSSIBLE LEFT OVER FROM PREVIOUS
CONVECTION. AIRMASS FAIRLY UNSTABLE HOWEVER MOIST CONVERGENCE WEAK ATTM
AND AIRMASS CAPPED FROM ADAP. WITH WK BOUNDARIES INPLACE CHC OF
CONVECTION IS ALLWAYS THERE. WITH CAPPING MAY HAVE TO WAIT TILL
STRONGER COLD FRONT AND MID LEVEL COOLING APPROACHES AND INTERACTS WITH
WK BOUNDARIES IN PLACE. EVEN THOUGH STRONGEST MID LEVEL AND JET
DYNAMICS REMAIN NORTH OF BORDER STILL FEEL THERE IS A RISK FOR A FEW
SEVERE STORMS CONSIDERING PAST FEW DAYS. FRONT SWEEPS THROUGH FA
OVERNIGHT AND WITH INCREASING BAROCLINICITY FRONTOGENETIC FORCING
INCREASES ALONG WITH LOW LEVEL MOIST CONVERGENCE. AS MENTIONED EARLIER
BOTH MODELS INDICATE HEALTHY CAA WITH THE NGM THE STRONGEST. LOOKING
UPSTREAM DEWPOINTS FALL TO THE MID TO UPPER 50S WITH COOLEST READINGS
BACK INTO ALBERTA. COOLEST TEMPS TONIGHT FROM NW TO SE WITH ABOVE
MENTIONED DEWPOINTS AS A PLACE TO START. MOS AND FAN TEMPS PRETTY CLOSE
AND WITHIN ABOVE THINKING.

FOR DVL...PARTLY CLOUDY WITH WIDELY SCATTERED EVENING
THUNDERSTORMS...SOME COULD BE SEVERE. COOLER WITH A LOW 55 TO 60. WIND
BECOMING NORTHWEST 10 TO 20 MPH.
GFK...PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS...POSSIBLY
SEVERE THIS EVENING. LOW AROUND 60. WIND BECOMING NORTHWEST 10 TO 15
MPH.
FAR...BECOMING PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS
DEVELOPING...A FEW COULD BE SEVERE THIS EVENING. LOW AROUND 60.
WIND BECOMING NORTHWEST 10 TO 15 MPH.
MN4-6>7-9>13-16>22-23
.TONIGHT...BECOMING PARTLY CLOUDY WITH WIDELY SCATTERED EVENING
THUNDERSTORMS...A FEW POSSIBLY SEVERE. COOLER WITH A LOW FROM 55 TO 60.
WIND BECOMING NORTHWEST 5 TO 15 MPH.
MN17>24>27-32>40
.TONIGHT...BECOMING PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS
POSSIBLE...A FEW COULD BE SEVERE THIS EVENING. LOW IN THE LOWER 60S. LT
WIND BECOMING NORTHWEST 5 TO 15 MPH.
VOELKER
Hazardous weather outlook, Aug 12, 5:55 PM CDT, 22 hours 26 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT WED AUG 12 1998

...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING...

A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED
WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS.
AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE
60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET
OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO
THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE
BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL
IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED
FLOODING IS LIKELY AS WELL.
EWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:12 PM CDTSevere Thunderstorm WarningFGFWalsh33 min
Aug 12, 7:42 PM CDTSevere Thunderstorm WarningFGFNelson, Walsh33 min
Aug 12, 8:10 PM CDTSevere Thunderstorm WarningFGFNelson35 min
Aug 12, 8:10 PM CDTSevere Thunderstorm WarningFGFNelson20 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.